California, 2006

Wildfire in California, July 9 to 31, 2006

July 9 to 31, 2006 · NWS SGX · 2 events in 2 counties and zones

Lightning sparked two large wildfires in the rugged terrain between San Gorgonio and Yucca Valley. The Sawtooth Fire burned 61,700 acres and caused considerable damage in the historic movie town of Pioneertown.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
18
Property damage
$12 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Lightning sparked two large wildfires in the rugged terrain between San Gorgonio and Yucca Valley. The Sawtooth Fire burned 61,700 acres and caused considerable damage in the historic movie town of Pioneertown. It was in Pioneertown where the fire killed one man, damaged 12 residences, and destroyed 50 homes, 191 cars and trucks, 3 R.V.s, 27 trailers, 2 railcars, and 9 tractors. Meanwhile, the Millard Fire burned an estimated 24,000 acres of remote, mountainous terrain in and near the San Gorgonio Wilderness. The two fires merged on the 14th in the Mission Creek Drainage area east of San Gorgonio. The entire fire became known as the Sawtooth-Millard-Heart Complex and all combined, burned roughly 85,700 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 9, 2:30 AM PST, 5 hours earlier.

Area forecast discussion, Jul 9, 2:30 AM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PDT SUN JUL 9 2006

.SYNOPSIS...
LINGERING MONSOONAL MOISTURE WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON. WEAK
UPPER LEVEL LOW PRESSURE WILL BRING DRY AND SLIGHTLY COOLER WEATHER
DURING THE MIDDLE OF NEXT WEEK. A SHALLOW MARINE LAYER AND ONSHORE
FLOW WILL BRING MORE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND
MORNINGS...EXTENDING LOCALLY INLAND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY SHOWS A WEAK CYCLONIC CIRCULATION CENTER NEAR
THE VENTURA COUNTY COAST. GFS MOVES THIS CIRCULATION CENTER SLOWLY
EASTWARD. SATELLITE IMAGERY ALSO SLOWS RESIDUAL MID LEVEL MOISTURE
AND CLOUDS FROM NEVADA MOVING SOUTHWESTWARD ACROSS SAN BERNARDINO
COUNTY. COMBINATION OF RESIDUAL MID LEVEL MOISTURE AND WEAK
CIRCULATION CENTER MAY BE ENOUGH TO GENERATE A FEW THUNDERSTORMS
THIS AFTERNOON OVER THE MOUNTAINS...ESPECIALLY THE SAN BERNARDINO
MOUNTAINS. AFTER THIS CIRCULATION CENTER MOVES EAST...THERE SHOULD
BE ENOUGH DRYING TO LIMIT THE IMPACT OF RESIDUAL MOISTURE TO SOME
CLOUDS OVER THE MOUNTAINS FROM MONDAY THROUGH THE MIDDLE PART OF THE
WEEK. BY NEXT WEEKEND...HIGH PRESSURE REBUILDS OVER THE INTERIOR
SOUTHWEST STATES WITH A RENEWED FLOW OF MONSOONAL MOISTURE INTO
SOUTHWEST CALIFORNIA. THIS MAY BRING GREATER AFTERNOON CLOUD COVER
TO THE MOUNTAINS BEGINNING THURSDAY OR FRIDAY WITH SOME CHANCE OF
THUNDERSTORMS AS EARLY AS FRIDAY...BUT MORE LIKELY SATURDAY OR
SUNDAY.

SATELLITE IMAGERY ALSO SHOWS AN EXTENSIVE STRATUS FIELD OFF THE
SOUTHERN CALFORNIA COAST EXTENDING NORTHWARD ALONG PORTIONS OF THE
CENTRAL CALIFORNIA COAST. STRATUS IS BEGINNING TO FILL IN NEAR THE
COAST...SIMILAR TO FRIDAY MORNING. PATCHY STRATUS MAY EXTEND INLAND
AS FAR AS THE LOWER COASTAL VALLEYS THIS MORNING. TREND THROUGH MID
WEEK SHOULD BE FOR GREATER STRATUS COVERAGE AND SLIGHT DEEPENING OF
THE MARINE LAYER...TO BE REVERSED LATE IN THE WEEK AND NEXT WEEKEND
BY BUILDING HIGH PRESSURE.

TEMPERATURES WILL COOL SLIGHTLY THROUGH MID WEEK...THE WARM TOWARD
THE END OF THE WEEK THROUGH NEXT WEEKEND.

&&

.AVIATION...TAFS AND TWEB ADEQUATELY REFLECT EXPECTED CONDITIONS.
SEE TAFS LAXTAFSAN...LAXTAFCRQ...LAXTAFSNA...LAXTAFONT...
LAXTAFPSP...LAXTAFTRM...AND TWEB LAXTWB432 FOR MORE DETAILED
INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

A MORE ORGANIZED STRATUS CLOUD PATTERN WILL DEVELOP TODAY THROUGH
MONDAY WITH SOME DEEPENING OF THE MARINE LAYER. CYCLONIC FLOW ALOFT
CENTERED OFF POINT CONCEPTION HAS BEEN STRENGTHENING THE OFFSHORE
STRATUS...AND AN EXPANSIVE CLOUD DECK WEST OF SAN CLEMENTE AND SANTA
CATALINA ISLANDS WAS GRADUALLY SPREADING TOWARDS THE COAST EARLY
THIS MORN. LOW CLOUDS AND FOG WILL BECOME MORE WIDESPREAD OVER
COASTAL SECTIONS BY SUNRISE WITH BASES AROUND 800-1400 FT MSL AND
TOPS 1500-1700 FT. 3-5SM MVFR VISIBILITIES WILL ALSO AFFECT COASTAL
SITES DURING THE MORNING.

STRATUS WILL LIKELY RETREAT FROM SNA/CRQ/SAN APPROX 16-17Z AND ERODE
TO THE COASTLINE BY 18Z...HOWEVER PATCHES OF LOW CLOUDS AND HAZE
SHOULD LINGER NEAR THE BEACHES THIS AFTN. OVER THE SAN DIEGO AND
RIVERSIDE COUNTY MTNS...SCATTERED CUMULUS WILL FORM THIS AFTN WITH A
SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS.

FOR TONIGHT COASTAL STRATUS WILL DEVELOP MORE QUICKLY WITH CEILINGS
1200-1600 FT MSL EXPECTED NEAR SAN/CRQ BY 06Z OR EVEN EARLIER.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH RIP CURRENT RISK THROUGH MONDAY AFTERNOON FOR ORANGE
     COUNTY COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...MARTIN
AVIATION/MARINE...LAVIS

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 9, 2:36 AM PST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
336 AM PDT SUN JUL 9 2006

CAZ042-092300-
ORANGE COUNTY COASTAL AREAS-
336 AM PDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ORANGE COUNTY COASTAL AREAS OF
SOUTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MODERATE SOUTH SWELL WILL BRING A HIGH RIP CURRENT RISK TO THE
BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...MODERATE SOUTH SWELL WILL BRING A HIGH RIP CURRENT RISK
TO THE BEACHES.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS
AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ055-056-058-060>062-092300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
336 AM PDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF
SOUTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH
EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF
FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NOW WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS
AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Apple and Yucca Valleys

When
July 9, 7:30 AM PST to July 31, 6:00 PM PST
Where
Apple and Yucca Valleys forecast zone
Injuries
1 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Wildfire, P Sw San Bernardino

When
July 9, 7:33 AM PST to July 18, 6:00 PM PST
Where
P Sw San Bernardino forecast zone
Deaths
1 direct, 0 indirect
Injuries
17 direct, 0 indirect
Property damage
$12 million
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, P Sw San Bernardino2006-07-1157MaleOutside/Open AreasDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523062, 5523061.